Monday, September 5, 2016

Raynaud phenomenon: clinical pearls

- Kenny Lin, MD, MPH

Reversible pallor of the tips of the fingers and/or toes on exposure to cold or emotional stress, known as Raynaud phenomenon, is a common manifestation of systemic lupus erythematosus (SLE) highlighted in the August 15th issue of AFP. As discussed in an earlier Photo Quiz, the differential diagnosis may include acrocyanosis, acute peripheral arterial occlusion, and frostbite. Raynaud phenomenon can be primary (idiopathic) or secondary to / associated with systemic conditions, such as SLE or systemic sclerosis/scleroderma.

Image from AFP's Photo Quiz. Get the AFP Photo Quiz app.

How can family physicians distinguish primary from secondary Raynaud phenomenon? According to a recent review in the New England Journal of Medicine, patients with primary Raynaud phenomenon typically have a younger age of onset and thumb sparing. Patients with an age of onset over 40 years and severe, frequent events are more likely to develop connective tissue disease. Although most patients with primary Raynaud phenomenon have a normal erythrocyte sedimentation rate (ESR), neither a normal ESR nor a negative antinuclear antibody titer are necessary to make the diagnosis.

If trigger avoidance does not adequately control symptoms, the BMJ Clinical Evidence Handbook and Cochrane for Clinicians concur that an effective drug treatment for primary Raynaud phenomenon is a calcium channel blocker, particularly nifedipine. Although calcium channel blockers (CCBs) reduce average frequency of attacks by 1-2 per week, they do not affect severity or physiologic measurements (e.g., finger systolic pressure or skin temperature), and can be associated with headache, flushing, tachycardia, or edema. Both BMJ and Cochrane conclude that there is a close trade-off between benefits and harms. In their Practice Pointers, Drs. Dean Seehusen and Joseph Huang recommend that "a frank discussion of the benefits and risks should take place before prescribing CCBs to patients with Raynaud phenomenon." Other less well-studied medications for Raynaud phenomenon include phosphodiesterase type 5 inhibitors, topical nitrates, fluoxetine, and losartan.

No comments:

Post a Comment